Minnesota, 2013Blizzard in Minnesota, February 18, 2013
February 18, 2013 · NWS FGF · 8 events in 8 counties and zones
A low pressure system tracking across southern Manitoba brought a cold frontal passage along with areas of heavier snow along and north of Highway 2 and the onset of very strong pressure gradient winds across eastern North Dakota into northwest Minnesota. The winds combined with new snow and existing loose snow pack to produce widespread blizzard conditions from late Sunday night into Monday…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking across southern Manitoba brought a cold frontal passage along with areas of heavier snow along and north of Highway 2 and the onset of very strong pressure gradient winds across eastern North Dakota into northwest Minnesota. The winds combined with new snow and existing loose snow pack to produce widespread blizzard conditions from late Sunday night into Monday morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 17, 10:17 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 17, 10:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1017 PM CST SUN FEB 17 2013
.DISCUSSION...CHALLENGES INCLUDE HOW FAR SOUTH BLIZZARD
CONDITIONS WILL OCCUR AND SNOW AMOUNTS ACROSS THE NORTHERN FA.
SNOW AMOUNTS...SNOWFALL RATES OF AROUND 1 INCH PER HOUR OCCURRING
ACROSS THE NORTHERN FA AND 00Z NAM/GFS AGREE WITH BANDING
POTENTIAL FOR THIS AREA. GIVEN CURRENT SNOWFALL RATES AND HI-RES
MODEL QPF VALUES (WHICH ARE BETTER SINCE THEY CATCH ONTO MESOSCALE
FORCING) WILL INCREASE TOTAL SNOW AMOUNTS INTO THE 6-10 INCH RANGE
FOR THE LANGDON...HALLOCK...ROSEAU...AND BAUDETTE AREA...WITH 2-5
INCHES FURTHER SOUTH. GIVEN TRACK OF MID-LEVEL LOW...AREAS SOUTH
OF HIGHWAY TWO WILL RECEIVE VERY LITTLE SNOWFALL.
BLIZZARD CONDITIONS...BLIZZARD CONDITIONS WILL OCCUR WHERE THERE
IS FRESH SNOWFALL (BLIZZARD WARNING AREA). THIS AREA WILL LIKELY
EXPERIENCE THE STRONGEST WINDS AS MODELS INDICATE 925MB WINDS
AROUND 45 KNOTS HERE. FURTHER TO THE SOUTH...WHERE ONLY A DUSTING
OF SNOW IS EXPECTED...TEMPERATURES ARE CURRENTLY IN THE LOW 30S.
THIS IS CAUSING THE SNOWPACK TO BECOME MORE DENSE...ESPECIALLY THE
TOP LAYER. 925MB WINDS A BIT WEAKER TO THE SOUTH...AND THESE
FACTORS COMBINED MAY BE ENOUGH TO PREVENT WIDESPREAD BLIZZARD
CONDITIONS. THUS...HAVE CHANGED THE WATCHES TO ADVISORIES. THE
MAIN THING TO WATCH FOR ON MONDAY WILL BE INTENSITY OF SNOW
SHOWERS...AS STRONGER SNOW SHOWERS COMBINED WITH THE STRONG WINDS
COULD PRODUCE WHITEOUT CONDITIONS.
&&
.AVIATION...FOCUS TONIGHT INTO MONDAY WILL BE TIMING OF WIND
SHIFT AND THEN VSBY/CIGS WITH SNOW EXPECTED ESP DVL-GFK-TVF
REGIONS. BASED WIND CHANGE AND SNOW TIMING ON RAP MODEL WITH
STRONG WINDS NOT HITTING TIL A FEW HOURS AFTER FRONTAL PASSAGE.
VSBYS AND CIGS MONDAY MAY BE QUITE VARIABLE BUT GENERALLY IFR DVL-
GFK-TVF IN BLSN...FARGO-BJI A MIX OF MVFR AND IFR MAINLY DUE TO
VSBYS. WINDS IN THE RED RIVER VALLEY AND DVL REGION WILL GUST TO
40 KTS OR HIGHER AT TIMES MONDAY WITH 25 TO 30 KTS PSBL MON AFTN
IN BEMIDJI.
&&
PREV DISCUSSION... /ISSUED 319 PM CST SUN FEB 17 2013/
SHORT TERM...
MAIN CHALLENGE FOR THIS PORTION OF THE FORECAST WILL BE HOW TO
HANDLE HEADLINES WITH THE LOW CROSSING THE AREA TONIGHT INTO
MONDAY. MODELS STILL HAVE SOME SUBTLE DIFFERENCES IN REGARD TO
SNOWFALL AMOUNTS TONIGHT BUT GUSTY WIND LOOKS LIKE A SURE BET.
TONIGHT...SFC LOW IS CURRENTLY OVER NORTH CENTRAL/NORTHEAST ND
WITH VERY MILD AIR ASSOCIATED WITH IT. GETTING A SOUTHWEST SFC
COMPONENT TO THE WINDS OVER THE FAR WESTERN FA WHERE TEMPS HAVE
CLIMBED INTO THE LOW TO MID 30S. OTHER AREAS WILL PROBABLY SEE
SOME LATE AFTERNOON OR EARLY EVENING RISE BEFORE FALLING LATE.
STIFF SOUTH WINDS ARE CAUSING SOME DRIFTING SNOW ACROSS SOME ROADS
AND WITH THE MILD ROAD TEMPS ARE MELTING AND THEN REFREEZING.
OTHERWISE THE WARM TEMPS SHOULD BE GIVING A BIT OF A CRUST TO THE
SNOW IN THOSE AREAS ABOVE 32F. RADAR STILL SHOWING SOME ECHOES
ACROSS THE EAST BUT ONLY KBDE/KFGN ARE STILL REPORTING SOME LIGHT
SNOW. NOT REALLY EXPECTING SNOW ACROSS THE SOUTHERN FA PRIOR TO
MIDNIGHT. THERE SHOULD BE IN THE NORTH THOUGH WITH BEST CHANCES
ALONG THE CANADIAN BORDER. NEW 18Z NAM HAS COME IN SHOWING A BAND
DEVELOPING ACROSS THE CENTRAL RED RIVER VALLEY IN THE EVENING
WHICH LOOKS A LITTLE ODD. THE 12Z GFS SHOWS A BAND DEVELOPING
ACROSS CENTRAL ND AND LIFTING INTO THE NORTHERN RED RIVER VALLEY.
ECMWF SEEMS PRETTY CONSISTENT IN HITTING NORTHEAST ND INTO
PORTIONS OF NORTHWEST MN OR AREAS MAINLY NORTH OF HIGHWAY 2 WITH
THE MOST SNOW. THEREFORE WILL STICK WITH THE IDEA OF 3 TO 6 INCHES
ACROSS THIS AREA TAPERING TO LITTLE OR NOTHING ACROSS THE FAR
SOUTH. WIND SPEEDS WILL NOT KICK IN UNTIL LATE TONIGHT. GENERALLY
EXPECTING THIS AFTER MIDNIGHT IN THE FAR NORTH AND AROUND 09Z MON
IN THE KGFK AREA. STRONG WINDS SHOULD NOT HIT THE KFAR AREA DOWN
TO WAHPETON UNTIL 12Z OR LATER. WITH SNOW AND WIND POTENTIAL WILL
ISSUE BLIZZARD WARNINGS FOR NORTHEAST ND INTO THE RED RIVER VALLEY
COUNTIES OF EXTREME NORTHWEST MN STARTING AFTER MIDNIGHT. WITH THE
SNOWFALL UNCERTAINTIES WILL LEAVE THE VALLEY CITY TO FARGO TO ADA
AREA IN THE BLIZZARD WATCH YET. WILL COVER THE FAR SOUTH WITH A
WINTER WEATHER ADVISORY WHICH WILL HAVE TO BE MONITORED IF THE
SNOW MAKES IT FURTHER SOUTH. WENT WITH WINTER STORM WARNING FOR
THE ROSEAU TO KTVF AREA AND LAKE OF THE WOODS AREA FOR 4 TO 6
INCHES OF SNOW WITH GUSTY WINDS. WILL LEAVE THE MAHNOMEN TO KBJI
AREA IN A WINTER STORM WATCH DUE THE UNCERTAINTY WITH SNOWFALL
YET.
MON-WED...WINDS SHOULD BE GOING PRETTY WELL BY SUNRISE AND SHOULD
CONTINUE HOWLING THROUGH THE DAY. LEFT ALL HEADLINES IN EFFECT
THROUGH 00Z TUE EXCEPT THE WINTER WEATHER ADVISORY AREA...WHICH
GOES UNTIL 03Z TUE. OTHER AREAS MAY NEED SOME EXTENDING OR
TWEAKING BUT LATER SHIFTS CAN ALWAYS DO THIS. SFC HIGH BUILDS IN
ON TUE AND SHOULD KEEP THINGS CLEAR THRU MOST OF WED. THIS WILL
SET THE STAGE FOR SOME COLD DAYS AND NIGHTS AND THE POTENTIAL FOR
SOME WIND CHILL ISSUES WHICH WILL NEED TO BE ADDRESSED LATER.
LONG TERM (THU-SUN)...
MAIN ISSUE REVOLVE AROUND THE NORTHWARD EXTENT OF PRECIPITATION FROM
THE CENTRAL PLAINS STORM. GEM/GFS/EURO ALL BRING SFC LOW INTO
KANSAS THURSDAY THEN MOVE IT NORTHEAST AND WEAKEN WITH WITH TIME
WHILE A LARGE UPPER LOW FORMS IN NEBRASKA AND DRIFTS NORTH INTO THE
EASTERN DAKOTAS FRI. MODEL DIFFERENCES CONCERN THE AMOUNT OF PRECIP
THAT WILL SPREAD NORTH AS STORM WEAKENS...WITH 00Z-12Z ECMWF STILL A
BIT MORE WET THAN GFS AND ESP THE GEM. THAT SAID WILL CONTINUE WITH
GENERAL MODEL BLEND FORECAST OF LIKELY POPS OR HIGH CHANCE IN THE
SOUTH THURSDAY NIGHT INTO FRIDAY...WITH LOWER POPS NORTH. ALL
MODELS KEEP UPPER LOW AROUND SAT-SUN WITH SOME CHANCES FOR VERY
LIGHT SNOW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST MONDAY FOR NDZ038-
039-049-052-053.
BLIZZARD WARNING FROM 3 AM TO 6 PM CST MONDAY FOR NDZ016-024-
026>030.
BLIZZARD WARNING UNTIL 6 PM CST MONDAY FOR NDZ006>008-014-015-
054.
MN...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST MONDAY FOR MNZ002-
003-015>017-022-027-029>031-040.
BLIZZARD WARNING FROM 3 AM TO 6 PM CST MONDAY FOR MNZ001-004-007.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MNZ005-006-008-
009-013-014.
&&
TGHazardous weather outlook, Feb 17, 10:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1030 PM CST SUN FEB 17 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-182200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
346 PM CST SUN FEB 17 2013
...A VARIETY OF WINTER WEATHER CONDITIONS EXPECTED OVERNIGHT AND
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...OVERNIGHT
SNOW AND WIND IS BEGINNING TO IMPACT PART OF THE AREA MAINLY FOR
LOCATIONS NORTH OF HIGHWAY 2. SOUTHEAST NORTH DAKOTA WILL EXPERIENCE
A PERIOD OF FREEZING RAIN LATE THIS EVENING INTO THE EARLY
OVERNIGHT. A BLIZZARD WARNING HAS BEEN ISSUED FOR THE DEVILS LAKE
AREA INTO THE NORTHERN AND CENTRAL RED RIVER VALLEY FOR LATE
TONIGHT. A WINTER STORM WARNING HAS ALSO BEEN ISSUED FOR THE ROSEAU
AND LAKE OF THE WOODS AREAS FOR TONIGHT INTO MONDAY. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST NORTH DAKOTA AND A
PORTION OF WEST CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BLIZZARD AND WINTER STORM CONDITIONS ARE STILL EXPECTED IN THE
DEVILS LAKE AREA AND NORTHERN HALF OF THE RED RIVER VALLEY ON
MONDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE VALLEY CITY
TO FARGO AND ADA AREAS MONDAY FOR VISIBILITY REDUCTIONS IN BLOWING
SNOW. WINDS SHOULD BEGIN TO DIMINISH BY LATE MONDAY AFTERNOON OR
EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND VISIBILITY REPORTS WOULD BE APPRECIATED.
In the hours before
Special weather statement, Feb 17, 6:25 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
625 PM CST SUN FEB 17 2013
MNZ001-013>015-NDZ027>030-180300-
WEST POLK-PENNINGTON-RED LAKE-EAST POLK-GRAND FORKS-GRIGGS-STEELE-
TRAILL-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE
625 PM CST SUN FEB 17 2013
...BRIEF PERIOD OF FREEZING RAIN AND SLEET WILL OCCUR...
FREEZING RAIN AND SLEET WILL AFFECT A PORTION OF THE REGION EARLY
THIS EVENING. COMMUNITIES AFFECTED INCLUDE
COOPERSTOWN...FINLEY...GRAND FORKS...MAYVILLE...CROOKSTON...AND
THIEF RIVER FALLS. PAVED SURFACES WILL BE ICE COVERED AND TRAVEL
HAZARDOUS. LESS THAN ONE TENTH OF AN INCH OF ICE WILL ACCUMULATE.
THE FREEZING RAIN AND SLEET WILL CHANGEOVER TO SNOW AFTER 800 PM
OR 900 PM.
TG/WJB
Blizzard, Kittson
- When
- February 18, 12:00 AM CST to 4:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- ASOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
Blizzard, West Marshall
- When
- February 18, 12:00 AM CST to 4:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
Blizzard, West Polk
- When
- February 18, 12:00 AM CST to 4:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- ASOS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
Blizzard, Norman
- When
- February 18, 4:00 AM CST to 6:00 PM CST
- Where
- Norman forecast zone
- Reported by
- ASOS
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
Blizzard, Clay
- When
- February 18, 4:00 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
Blizzard, Wilkin
- When
- February 18, 4:00 AM CST to 6:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- ASOS
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
Blizzard, West Otter Tail
- When
- February 18, 4:00 AM CST to 6:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- ASOS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
Blizzard, Grant
- When
- February 18, 4:00 AM CST to 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Winds gusting from 40 to 60 mph produced widespread blizzard conditions through Monday morning. New snow accumulations ranged from 2 to 5 inches, and combined with existing loose snow pack to produce whiteout conditions at times. Most major highway systems in eastern North Dakota and the Red River Valley were closed through the forenoon and early afternoon hours.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 18, 20131 death · 1 event
- Hail and Damaging Winds in Arkansas, February 18, 20134 injured · $358,000 · 1.75 in hail · 31 events
- Tornado in Texas, February 18, 2013$150,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, February 18, 2013$45,000 · EF1 · 18 events
- Blizzard and Winter Storm in Michigan, February 18 to 20, 20132 injured · $25,000 · 15 events
- Blizzard in South Dakota, February 18, 20133 injured · 14 events
- Blizzard in Minnesota, February 18, 201313 events
- Winter Storm and Strong Wind in California, February 18 to 20, 2013$12,000 · 9 events
- Frost and Freeze in Florida, February 18, 201311 events
- Damaging Wind in Louisiana, February 18, 2013$15,000 · 60 kt wind · 1 event
- Blizzard in North Dakota, February 18, 20137 events
- Hail in Oklahoma, February 18, 20131.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444200, 444201, 444202, 444203, 444204, 444205, 444206, 444207.